Early optic neuropathy during pegylated alfa 2-B interferon and ribavirin HCV treatment. A case report
Introduction. Hepatitis C viral infection (HCV) represents an important health problem worldwide. Natural evolution, with its complications, remains a high cause of mortality and morbidity. Interferon (IFN) treatment, along with ribavirin (RBV), was for several years the standard of care. However, many adverse effects have been described during this therapy. We report a very elusive case of optic neuropathy.
Case report. We report the case of a female patient, 50 years old, who underwent pegylated IFN alfa 2B and RBV treatment for viral hepatitis C with low grade fibrosis, in a period when she was not qualified for free oral therapy (with direct acting agents according regulations in this country at that time). After 10 weeks of treatment, she experienced blurred vision and an optic neuropathy was diagnosed, attributed to the HCV. The symptoms and eye fundus alterations (hemorrhage, exudates) remitted after discontinuation of therapy.
Conclusion. IFN treatment remains an option for viral hepatitis, but the adverse effects are to be considered. Optic neuropathy can occur during the former standard of care HCV therapy. Patients submitted to IFN plus RBV therapy should be monitored for ocular adverse effects.